South Carolina, 2018Damaging Winds in South Carolina, June 27, 2018
June 27, 2018 · NWS CAE · 7 events in 3 counties and zones
An upper disturbance combined with daytime heating to produce a band of thunderstorms that moved SE through the Midlands of SC, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance combined with daytime heating to produce a band of thunderstorms that moved SE through the Midlands of SC, some of which were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 27, 4:02 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 27, 4:02 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
502 PM EDT Wed Jun 27 2018
.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.
Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR in the near term. Main concern is scattered strong to severe
thunderstorms to our N and NW drifting to the SE, which may
affect our TAF sites late today/this evening. Strong gusty
winds expected, and possibly hail, with the stronger storms.
For now, will indicate VCTS after 23Z, and upgrade mention when
confidence of occurrence and timing warrants.
Storms should be east of the TAF sites by 06Z tonight with
another round of low ceilings or visibility restrictions
possible overnight.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 27, 3:14 AM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few storms on Thursday afternoon could contain damaging wind and
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 12:35 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
06/26/2018 MCCORMICK SC DEPT OF HIGHWAYS
HIGHWAY DEPARTMENT REPORTED SEVERAL TREES
DOWN IN THE MT. CARMEL COMMUNITY.
&&
LCVLocal storm report, Jun 27, 12:58 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 11 NNW EVANS 33.66N 82.20W
06/26/2018 M41 MPH COLUMBIA GA OFFICIAL NWS OBS
NWS EQUIPMENT AT THE LAKE THURMOND DAM
RECORDED A WIND GUST OF 41 MPH AT 750 PM.
&&
LCVLocal storm report, Jun 27, 1:14 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 5 ENE THOMSON 33.48N 82.42W
06/26/2018 MCDUFFIE GA DEPT OF HIGHWAYS
HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG
HOWARD ROAD AND WHITE OAK ROAD.
&&
LCVLocal storm report, Jun 27, 1:21 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 5 ENE THOMSON 33.48N 82.42W
06/26/2018 MCDUFFIE GA DEPT OF HIGHWAYS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
ENE THOMSON. HIGHWAY DEPARTMENT REPORTED
TREES DOWN ALONG HOWARD ROAD AND WHITE OAK
ROAD.
&&
LCVSpecial weather statement, Jun 27, 4:37 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
537 PM EDT WED JUN 27 2018
SCZ020-021-272230-
Fairfield SC-Newberry SC-
537 PM EDT WED JUN 27 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and Newberry Counties Until 630 PM EDT....
At 537 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lockhart to
near Waterloo, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Newberry, Whitmire, Prosperity, Pomaria, Silverstreet, Kinards and
Blackstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes the following highways...
Interstate 26 between mile markers 62 and 83.
Interstate 77 near mile marker 50.
LAT...LON 3454 8099 3414 8156 3419 8173 3422 8193
3430 8190 3437 8178 3453 8164 3449 8157
3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 2137Z 280DEG 29KT 3474 8142 3432 8207
fwaThunderstorm Wind, Fairfield
- When
- June 27, 5:22 PM EST to 5:25 PM EST
- Where
- Fairfield County, 0.5 mi SW of Jenkinsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.265, -81.287
Trees down in the town of Jenkinsville near Hwy 215 and McKennin Rd.
Thunderstorm Wind, Lancaster
- When
- June 27, 5:30 PM EST to 5:32 PM EST
- Where
- Lancaster County, 2.6 mi SW of Douglas
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.649, -80.838
Trees down near the intersection of Hwy 200 and Bethel Rd.
Thunderstorm Wind, Lancaster
- When
- June 27, 5:30 PM EST to 5:32 PM EST
- Where
- Lancaster County, 1.7 mi WSW of Douglas
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.662, -80.828
Trees down near Great Falls Hwy (Hwy 200) and Douglas Heights Lane.
Thunderstorm Wind, Lancaster
- When
- June 27, 5:59 PM EST to 6:00 PM EST
- Where
- Lancaster County, Cauthens Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.620, -80.770
Several trees reported down across the county.
Thunderstorm Wind, Richland
- When
- June 27, 6:16 PM EST
- Where
- Richland County, 0.26 mi NW of (Mmt)mc Entire Ang
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.923, -80.803
ASOS unit at McEntire JNGB measured a wind gust of 58 mph.
Thunderstorm Wind, Richland
- When
- June 27, 6:30 PM EST to 6:32 PM EST
- Where
- Richland County, 5.65 mi NNE of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.943, -80.656
Tree down near the intersection of US Hwy 76/378 and William Patterson Loop.
Thunderstorm Wind, Richland
- When
- June 27, 6:30 PM EST to 6:32 PM EST
- Where
- Richland County, 4.87 mi N of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.940, -80.690
Tree down near the intersection of US Hwy 378/76 and US Hwy 601.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 27, 20181 death · 1 injured · 2 events
- Wildfire in Colorado, June 27 to 30, 2018$32 million · 1 event
- Wildfire in Utah, June 27 to 28, 20182 injured · $750,000 · 1 event
- Flash Flooding and Flooding in Tennessee, June 27, 2018$114,000 · 1 in hail · 29 events
- Tornado and Flash Flood in Ohio, June 27, 2018$151,000 · EF0 · 2 events
- Tornado in Pennsylvania, June 27, 2018$50,000 · EF1 · 1 event
- Flash Flooding and Flooding in West Virginia, June 27 to 28, 2018$54,000 · 70 kt wind · 7 events
- Heat in Oklahoma, June 27, 20185 injured · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, June 27, 2018$33,000 · EF0 · 6 events
- Flash Flooding and Damaging Winds in Tennessee, June 27 to 28, 201850 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, June 27, 2018$12,000 · 1 in hail · 9 events
- Hail and Damaging Wind in South Dakota, June 27, 20181 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 763165, 763166, 763167, 763168, 763172, 763170, 763171.